Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 74, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 11, 2001, 3:57 AM CDT for Pottawattamie County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 11, 2001, 3:57 AM CDT (08:57 UTC)
- Expired
- Apr 11, 2001, 4:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 82 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 2:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 110858 SVROMA IAC155-110945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 357 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA * UNTIL 445 AM CDT * AT 353 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 10 MILES WEST OF MACEDONIA TO 19 MILES SOUTHEAST OF MACEDONIA...OR FROM 21 MILES EAST OF OMAHA TO 47 MILES SOUTHEAST OF OMAHA...MOVING NORTHEAST AT 55 MPH. * SOME LOCATIONS AFFECTED... HANCOCK...OAKLAND...MACEDONIA AVOCA...WALNUT DAMAGING WINDS ARE LIKELY WITH THESE STORMS. FOR YOUR PROTECTION... GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT WEDNESDAY MORNING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4117 9551 4116 9519 4150 9519 4150 9550 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:45 AM CDT, 12 minutes earlier.
Area forecast discussion, Apr 11, 3:45 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA NE 345 AM CDT WED APR 11 2001 SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH THIS EVENING. BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING. SFC PRESSURE WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z. WARM FRONT TO LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT. LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY. QUITE A BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA. SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE MID TROPOSPHERIC CIRCULATION. THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND. WILL LIKELY BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A HIGH WIND WARNING. PRESSURE GRADIENT DECREASES ON THURSDAY... WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK. TOO BUSY RIGHT NOW FOR ANY MORE DISCUSSION. .OMA...NONE. MILLER
In the hours before
Local storm report, Apr 11, 3:35 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 AM CDT WED APR 11 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM ENDICOTT NE WIND DAMAGE
04/11/01 JEFFERSON TREES AND POWER LINES
DOWN. ROOFS OFF OF
SOME STRUCTURES.
REPORTED BY EMERGENCY
MANAGEMENT.
0150 AM 3 ESE FAIRBURY NE WIND DAMAGE
04/11/01 JEFFERSON ROOF OFF OF A HOME.
REPORTED BY EMERGENCY
MANAGEMENT.
0210 AM 7 NW FAIRBURY NE .75 INCH HAIL
04/11/01 JEFFERSON REPORTED BY PUBLIC.
0210 AM 2 N THOMPSON NE 1.75 INCH HAIL
04/11/01 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.
0235 AM BEATRICE NE 70 MPH TSTM GUST
04/11/01 GAGE REPORTED BY STORM
SPOTTER.
0307 AM JOHNSON NE 60-80 MPH TSTM GUST
04/11/01 NEMAHA REPORTED BY STORM
SPOTTER.
0328 AM UNADILLA NE WIND DAMAGE
04/11/01 OTOE POWER OUT IN UNADILLA.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 12:20 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 40 min |
| Apr 11, 3:21 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 39 min |
| Apr 11, 3:34 AM CDT | Severe Thunderstorm Warning | OAX | Mills | 41 min |
| Apr 11, 3:45 AM CDT | Severe Thunderstorm Warning | OAX | Montgomery, Page | 45 min |
| Apr 11, 12:38 PM CDT | Tornado Warning | OAX | Mills | 37 min |
| Apr 11, 12:45 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| Apr 11, 1:04 PM CDT | Tornado Warning | OAX | Harrison | 26 min |
| Apr 11, 1:12 PM CDT | Tornado Warning | OAX | Pottawattamie | 18 min |
| Apr 11, 1:29 PM CDT | Tornado Warning | OAX | Shelby | 31 min |
| Apr 11, 1:30 PM CDT | Tornado Warning | OAX | Harrison | 30 min |
| Apr 11, 1:40 PM CDT | Tornado Warning | OAX | Monona | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.